Mathematische Zeitschrift

, Volume 284, Issue 1–2, pp 285–307 | Cite as

Existence of Dirac eigenvalues of higher multiplicity

  • Nikolai Nowaczyk


In this article, we prove that on any compact spin manifold of dimension \(m \equiv 0,6,7 \mod 8\), there exists a metric, for which the associated Dirac operator has at least one eigenvalue of multiplicity at least two. We prove this by “catching” the desired metric in a subspace of Riemannian metrics with a loop that is not homotopically trivial. We show how this can be done on the sphere with a loop of metrics induced by a family of rotations. Finally, we transport this loop to an arbitrary manifold (of suitable dimension) by extending some known results about surgery theory on spin manifolds.


Spin geometry Dirac operator Spectral geometry Dirac spectrum Prescribing eigenvalues Surgery theory 

List of symbols

\({\bar{\beta }}_{g,h}\)

Identification isomorphism \(L^2(\Sigma ^g_{{{\mathrm{\mathbb {K}}}}} M) \rightarrow L^2(\Sigma ^h_{{{\mathrm{\mathbb {K}}}}} M)\)


Euclidean unit disc


Group of spin diffeomorphisms with lift


The diffeomorphism group of M


group of spin diffeomorphisms

Open image in new window

Dirac operator w.r.t. g over \({{\mathrm{\mathbb {K}}}}\)


A finite dimensional bundle over Y(M)

\(\Gamma (\Sigma ^g_{{{\mathrm{\mathbb {K}}}}} M)\)

Smooth spinor fields

\(H^1(\Sigma ^g_{{{\mathrm{\mathbb {K}}}}} M)\)

First order Sobolev space of sections of \(\Sigma ^g_{{{\mathrm{\mathbb {K}}}}} M\)


\(I := [0,1] \subset {{\mathrm{\mathbb {R}}}}\) is the unit interval


\(\mathbb {C}\) or \(\mathbb {H}\)

\({{\mathrm{\mathbb {K}}}}\)

\({{\mathrm{\mathbb {R}}}}\) or \(\mathbb {C}\)

\(L^2(\Sigma ^g_{{{\mathrm{\mathbb {K}}}}} M)\)

\(L^2\) spinor fields

\(L^2(\Sigma _{{{\mathrm{\mathbb {K}}}}} M)\)

Universal spinor field bundle

\(\lambda _j(g)\)

j-th eigenvalue of Open image in new window


A closed spin manifold of dimension m

\(\mu (\lambda )\)

Multiplicitiy of the eigenvalue \(\lambda \)

\(\mu _{{{\mathrm{\mathbb {K}}}}}(\lambda )\)

Multiplicitiy of the eigenvalue \(\lambda \) over \({{\mathrm{\mathbb {K}}}}\)

\({{\mathrm{\mathbb {N}}}}\)

The natural numbers \({{\mathrm{\mathbb {N}}}}=\{0,1,2, \ldots \}\)

\(\pi _{S^1}:I \rightarrow S^1\)

Canonical projection


Projection \(\widehat{{{\mathrm{Diff}}}}^{{{\mathrm{spin}}}}(M) \rightarrow {{\mathrm{Diff}}}^{{{\mathrm{spin}}}}(M)\)

\(R_{\alpha }\)

Rotation by an angle \(\alpha \)

\({{\mathrm{\mathcal {R}}}}(M)\)

Space of Riemannian metrics on M with \(\mathcal {C}^1\)-topology


Euclidean unit sphere


Sign of a vector bundle


Sign of a loop

\(\Sigma ^g_{{{\mathrm{\mathbb {K}}}}} M\)

Spinor bundle over M w.r.t. g

Open image in new window

Dirac spectrum

\(\Theta \)

A topological spin structure

\(\mathcal {T}(M)\)

Smooth vector fields on M


\(X(M) = {{\mathrm{\mathcal {R}}}}(M)\)


A subset of Riemannian metrics

\({{\mathrm{\mathbb {Z}}}}_2\)

\(\{\pm 1\}\)

Mathematics Subject Classification

53C27 58J05 58J50 57R65 



I would like to thank Bernd Ammann for interesting discussions. I’m also grateful to Mattias Dahl for explaining parts of his previous work to me. This research was kindly supported by the Studienstiftung des deutschen Volkes and the DFG Graduiertenkolleg GRK 1692 “Curvature, Cycles and Cohomology”.


  1. 1.
    Ammann, B., Dahl, M., Humbert, E.: Surgery and harmonic Spinors. Adv. Math. 220(2), 523–539 (2009). doi: 10.1016/j.aim.2008.09.013 MathSciNetCrossRefzbMATHGoogle Scholar
  2. 2.
    Bär, C., Dahl, M.: Surgery and the spectrum of the Dirac operator. J. Reine Angew. Math. 552, 53–76 (2002). doi: 10.1515/crll.2002.093 MathSciNetzbMATHGoogle Scholar
  3. 3.
    Bär, C., Gauduchon, P., Moroianu, A.: Generalized cylinders in semi-Riemannian and spin geometry. Math. Z. 249(3), 545–580 (2005). doi: 10.1007/s00209-004-0718-0 MathSciNetCrossRefzbMATHGoogle Scholar
  4. 4.
    Booss-Bavnbek, B., Marcolli, M., Wang, B.-L.: Weak UCP and perturbed monopole equations. Int. J. Math. 13(9), 987–1008 (2002). doi: 10.1142/S0129167X02001551 MathSciNetCrossRefzbMATHGoogle Scholar
  5. 5.
    Bourguignon, J.-P., Gauduchon, P.: Spineurs, opérateurs de Dirac et variations de métriques. Commun. Math. Phys. 144(3), 581–599 (1992)MathSciNetCrossRefzbMATHGoogle Scholar
  6. 6.
    Colin de Verdière, Y.: Multiplicités des valeurs propres. Laplaciens discrets et laplaciens continus. Rend. Math. Appl. (7) 13.3, 433–460 (1993)Google Scholar
  7. 7.
    Colin de Verdière, Y.: Sur la multiplicité de la première valeur propre non nulle du laplacien. Comment. Math. Helv. 61(2), 254–270 (1986). doi: 10.1007/BF02621914 MathSciNetCrossRefzbMATHGoogle Scholar
  8. 8.
    Colin de Verdière, Y.: Construction de laplaciens dont une partie finie du spectre est donnée. Ann. Sci. École Norm. Sup. 20, 599–615 (1987)zbMATHGoogle Scholar
  9. 9.
    Dahl, M.: Prescribing eigenvalues of the Dirac operator. Manuscr. Math. 118(2), 191–199 (2005). doi: 10.1007/s00229-005-0583-0 MathSciNetCrossRefzbMATHGoogle Scholar
  10. 10.
    Friedrich, T.: Zur Abhängigkeit des Dirac-operators von der Spin-Struktur. Colloq. Math. 48(1), 57–62 (1984)MathSciNetzbMATHGoogle Scholar
  11. 11.
    Friedrich, T.: Dirac Operators in Riemannian geometry. Vol. 25. Graduate Studies in Mathematics. Translated from the 1997 German original by Andreas Nestke, pp. xvi+195. American Mathematical Society, Providence (2000)Google Scholar
  12. 12.
    Hartman, P.: Ordinary Differential Equations, pp. xiv+612. Wiley, New York (1964)Google Scholar
  13. 13.
    Hatcher, A.: Vector bundles and K-theory. (2009)
  14. 14.
    Henrot, A.: Extremum problems for eigenvalues of elliptic operators. Front. Math. Birkhäuser Verlag, Basel, pp. x+202 (2006)Google Scholar
  15. 15.
    Hermann, A.: Dirac eigenspinors for generic metrics. Ph.D. thesis. url: 26 June 2012
  16. 16.
    Hijazi, O.: Spectral properties of the Dirac operator and geometrical structures. In: Campo, H.O., Rayes, A., Paycha, S. (eds.) Proceedings of the Summer School on Geometric Methods for Quantum Field Theory, pp. 116–169. World Scientific Publishing Co. (1999). doi: 10.1142/9789812810571_0002
  17. 17.
    Hirsch, M.W.: Differential Topology. Vol. 33. Graduate Texts in Mathematics. Corrected reprint of the 1976 original, pp. x+222. Springer, New York (1994)Google Scholar
  18. 18.
    Jammes, P.: Prescription du spectre du laplacien de Hodge-de Rham dans une classe conforme. Comment. Math. Helv. 83(3), 521–537 (2008). doi: 10.4171/CMH/134 MathSciNetCrossRefGoogle Scholar
  19. 19.
    Jammes, P.: Construction de valeurs propres doubles du laplacien de Hodge-de Rham. J. Geom. Anal. 19(3), 643–654 (2009). doi: 10.1007/s12220-009-9079-6 MathSciNetCrossRefzbMATHGoogle Scholar
  20. 20.
    Jammes, P.: Prescription de la multiplicité des valeurs propres du laplacien de Hodge- de Rham. Comment. Math. Helv. 86(4), 967–984 (2011). doi: 10.4171/CMH/245 MathSciNetCrossRefzbMATHGoogle Scholar
  21. 21.
    Jammes, P.: Sur la multiplicité des valeurs propres du laplacien deWitten. Trans. Am. Math. Soc. 364(6), 2825–2845 (2012). doi: 10.1090/S0002-9947-2012-05363-3 MathSciNetCrossRefGoogle Scholar
  22. 22.
    Kato, T.: Perturbation Theory for Linear Operators. Classics in Mathematics. Reprint of the 1980 edition, pp. xxii+619. Springer, Berlin (1995)Google Scholar
  23. 23.
    Kosinski, A.A.: Differential Manifolds. Vol. 138. Pure and Applied Mathematics, pp. xvi+248. Academic Press Inc., Boston (1993)Google Scholar
  24. 24.
    Lawson Jr, H.B., Michelsohn, M.-L.: Spin Geometry. Vol. 38. Princeton Mathematical Series, pp. xii+427. Princeton University Press, Princeton (1989)Google Scholar
  25. 25.
    Maier, S.: Generic metrics and connections on Spin- and Spin\(\chi \)-manifolds. Commun. Math. Phys. 188(2), 407–437 (1997). doi: 10.1007/s002200050171 MathSciNetCrossRefzbMATHGoogle Scholar
  26. 26.
    Nowaczyk, N.: Continuity of Dirac spectra. Ann. Glob. Anal. Geom. 44(4), 541–563 (2013). doi: 10.1007/s10455-013-9381-1 MathSciNetCrossRefzbMATHGoogle Scholar
  27. 27.
    Nowaczyk, N.: Dirac eigenvalues of higher multiplicity. Ph.D. thesis. url: 14 Jan 2015
  28. 28.
    Reed, M., Simon, B.: Methods of Modern Mathematical Physics. IV. Analysis of operators, pp. xv+396. Academic Press [Harcourt Brace Jovanovich Publishers], New York (1978)Google Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2016

Authors and Affiliations

  1. 1.Fakultät für MathematikUniversität RegensburgRegensburgGermany

Personalised recommendations